Potential Side Effects of ADHD Medicine
Millions of children in America with attention deficit hyperactivity disorder (ADHD) have been helped in school, activities, and home life by taking medications. But these meds can cause a range of side effects, both physical and emotional.
Before your child starts taking an ADHD medication for the first time, or switches to a different drug or a new dose, note their habits before they start the drug so you can tell if a new behavior may be a side effect. It’s common to have some early side effects. It can take a few days or a few weeks for their body to adjust.
If any changes concern you, talk to your child’s doctor to decide whether you should stay the course, switch to another medication, adjust the dosage, or stop medication.
Problems sleeping: The most common type of medication used to treat ADHD are stimulants. These medications increase the levels of chemicals in the brain called dopamine and norepinephrine. The stimulating effect may cause your child to have problems falling asleep, especially when they first start taking them.
In many cases, the sleep problems can be fixed by changing what time the child takes the medication, or switching from a long-acting formula to one that wears off several hours before bedtime.
Some children take nonstimulant medications such as guanfacine (Intuniv, Tenex) and clonidine (Kapvay). These medicines can have the reverse effect and make your child feel sleepy during the day. Taking the dose closer to bedtime or breaking it into two doses can help.
Aches and nausea: Your child may have minor headaches, tummy aches, or even feel sick to their stomach when they start a new medication. These side effects usually go away after a few days or weeks. It may help if they take their medication with food.
Less appetite: If your child takes a stimulant medicine, it’s common for them to have little or no desire to eat the first few hours afterward. This may change after a few weeks. If it doesn’t, you might try giving them the medicine after a healthy breakfast. Then they can eat a small lunch and have a larger meal later in the day when the drug’s effect wears off. Talk with their doctor if your child is losing weight.
Irritability or moodiness : The effects of ADHD medications last only for as long as the drug is in your child’s system. Depending on the formula, that can be anywhere from 4 to 12 hours. When the drug wears off, your child can have a marked “rebound” period, when they are cranky, often around dinnertime or bedtime.
It can make a big difference if you plan activities around these times. For example, wait until after dinner to start homework, or have a soothing bath and read at bedtime. Your doctor may also recommend a small dose of a shorter-acting medication later in the day. This is sometimes called a booster dose or a homework pill.
Fainting and dizziness : In addition to drowsiness and irritability, the nonstimulants clonidine and guanfacine may cause a drop in heart rate and blood pressure, and that can lead to fainting and dizziness. A rapid rise in blood pressure can happen if the medication is stopped suddenly, so don’t stop the medicine without talking to their doctor.
Changes in growth: There’s been some concern over the effects of stimulants on children’s growth, both in height and weight, because of the initial decrease in appetite and an increase in dopamine, which can slow down growth hormones. But the effect, if any, appears to be temporary.
A 2014 study from Boston Children’s Hospital found that children with ADHD who took stimulants had no significant changes in growth and, as adults, were no shorter on average than adults who didn’t take stimulants.
Though serious side effects are rare, they can happen. If you notice anything that worries you, call the doctor right away. Don’t give your child another dose until you talk to the doctor.
Hallucinations: Children who take stimulants for ADHD have a slight chance of hearing voices, seeing imaginary things such as insects, and having feelings of paranoia. Report any unusual behavior such as this to your doctor.
Suicidal thoughts: Some children who have ADHD may also suffer from depression. Those who are taking the nonstimulant atomoxetine (Strattera) may have a slight risk of feeling suicidal. If you suspect your child is having any thoughts like this, contact your doctor immediately.
Personality changes: When a stimulant dose is too high, some children may zone out, or behave in a “zombie-like” manner. If your child seems tearful, withdrawn, or overly sedated, discuss a change in medication with your doctor.
Tics: Children who take stimulant medicines sometimes develop tics such as involuntary blinking, facial movements, or constant throat clearing. But because there is a link between Tourette’s syndrome and ADHD (about 60% of children with Tourette’s also have ADHD), it’s unclear if the medications cause the tics or just make them worse. If a change causes social problems, talk to your child’s doctor about switching to a nonstimulant.
Heart problems: Though stimulants have been found to be safe in healthy children, they can cause a heart attack or stroke in people who are at risk for heart disease. Discuss any heart conditions, heart birth defects, symptoms (such as fainting or irregular heartbeat), or a family history of heart disease with the doctor before your child takes any new medication.
Liver damage: In extremely rare cases, Strattera may cause jaundice or liver damage. Notify your child’s doctor immediately if your child’s skin is turning yellow or they have dark urine, flu-like symptoms, or upper belly pain.
Side Effects of Antidepressants
Antidepressants haven’t been approved for treating ADHD, but some, including bupropion (Wellbutrin), may be prescribed for children who haven’t responded well to other ADHD treatments, or who also suffer from a mood disorder such as anxiety or depression.
Bupropion has many of the same potential side effects as stimulants, including irritability, decreased appetite, insomnia, and a worsening of existing tics. At high doses, it may make some people more likely to have seizures and can cause hallucinations.